News / Calgary

When reporting becomes reality: Metro Calgary reporter faces fentanyl victim overdose

I found myself ready to inject a stranger with Naloxone – something I’ve written about many times, but had never administered before

Naloxone can temporarily reverse an opioid overdose, and these naloxone kits are available for free at Alberta pharmacies, even without a prescription.

Metro Calgary file photo / Calgary Freelance

Naloxone can temporarily reverse an opioid overdose, and these naloxone kits are available for free at Alberta pharmacies, even without a prescription.

“Give me the kit!” I snap at the hysterical stranger beside me, flashing back to basic babysitter training when you’re told to be extremely direct with people during an emergency.

I’m in a complete panic. A woman is lying outside the Tim Hortons on 7 Avenue and she isn’t breathing.

I’m going to have to jam a needle in a stranger’s thigh, I think to myself.

Or is it the arm? Do I have to hit a vein, or just a muscle?

My heart is pounding, but I’m trying to focus on unzipping the small pouch in my hands and tune out the crowd that has gathered around this stranger and I on the sidewalk.

Five minutes earlier, I was across the street at city hall interviewing those gathered to remember Heather Heyer, the American woman killed by an alleged white supremacist in Charlottesville, VA on Aug. 13.

People started yelling and I thought hecklers had shown up, but as I walked towards the commotion in hope of getting a good photo, I heard something that made me start to run.

“Does anyone have a Naloxone kit?”

As a health reporter, I write about overdoses often.

Coincidentally, earlier in the day I spoke to the associate health minister about the latest numbers from the province regarding Alberta’s opioid crisis, which are grim.

Fentanyl, a powerful opioid and culprit in 368 deaths last year alone, has already killed 241 Albertans this year.

As I fumble with the kit, I wonder if it’s about to become 242.

I know what’s inside: three vials of an overdose reversing agent that may or may not bring this woman back to life. Some sanitary wipes. Needles.

Does anyone in the crowd know how to use it? I look around and realize I’m kneeling beside the unconscious woman and everyone is staring at us.

She looks like she’s in a deep, peaceful sleep. Her lips are slightly blue.

Suddenly, I hear someone shout a nurse is coming.

I feel like I’m going to throw up as an angel in teal scrubs kneels beside me. Relieved of needle responsibility, I can’t hand her the kit fast enough. She goes to work.

“What did she take?” is the first question.

No one appears to know her name, let alone what she might have taken.

I’m fighting back tears at this point, convinced it’s too late for this stranger who doesn’t look older than 30.

The nurse carefully injects all three doses during what feels like an eternity, although it’s probably more like 10 minutes. The Good Samaritan who provided the Naloxone kit is sobbing in my arms as we watch. I realize I’m holding my breath.

“She’s breathing,” I hear the nurse say as an ambulance arrives. The air suddenly rushes out of my lungs.

I watch as first responders lift the woman onto a stretcher. I’m not sure when they arrived, but several police officers are dispersing the crowd.

It’s not much, but I can see her chest is slightly moving.

As paramedics attach an oxygen mask to her face, some colour starts to return. It’s a familiar scene to them; she’s not the only person to escape opioids’ deadly grip today.

I know others won’t be so fortunate.

More on Metronews.ca